Protect Your Patients When Giving Promethazine (Phenergan)
by TheCommuter, ASN, RN Senior Moderator | 25,479 Views | 22 Comments
Promethazine (Phenergan) is an irritant that can result in profound tissue damage and possible amputation if not administered properly. The purpose of this article is to discuss the safe parenteral administration of Phenergan.
- 22 Published Jul 19, '12
Promethazine is a widely-used medication in healthcare facilities because it has multiple uses. It contains antiemetic (anti-nausea), sedative, antihistamine, and anti-motion sickness properties and can be administered orally, rectally, intravenously, or via deep intramuscular injection. Subcutaneous injection and intra-arterial infusion are not indicated.
The drug is also a known vesicant which is highly caustic to the intima of blood vessels and surrounding tissue (ISMP, 2006). Injectable promethazine is rather acidic and can lead to tissue injury if the clinician does not take specific precautions. In recent years, many patients have been awarded multimillion dollar settlements due to injuries that were the result of improper administration of promethazine. Some of these people have had fingers and parts of their arms amputated.
Severe tissue damage can occur regardless of the route of parenteral administration, although intravenous and inadvertent intra-arterial or subcutaneous administration results in more significant complications, including: burning, erythema, pain, swelling, severe spasm of vessels, thrombophlebitis, venous thrombosis, phlebitis, nerve damage, paralysis, abscess, tissue necrosis, and gangrene (ISMP, 2006).
The U.S. Food and Drug Administration is now requiring a boxed warning for all injectable promethazine products. The boxed warning will remind practitioners that due to the risks of intravenous injection, the preferred route of administration is deep intramuscular injection and that subcutaneous injection is contraindicated (FDA, 2009).
To reduce the risks, always dilute any promethazine that you plan to administer intravenously. Many facilities no longer allow this medication to be given via slow IV push, and the few places that still do permit it have policies requiring that 25mg per mL of promethazine be diluted with 10 milliliters of normal saline. If intravenous administration of promethazine is required, the maximum recommended concentration is 25 mg per mL and the maximum recommended rate of administration is 25 mg per minute through the tubing of an intravenous infusion set known to be functioning properly (FDA, 2009).
Stop any injections or infusions of this medication if your patient suddenly starts complaining of pain or burning. Furthermore, the administration of promethazine through a peripheral IV site on the hand or wrist is not recommended. Be on the lookout for the signs and symptoms of tissue damage including swelling, redness, discoloration, and pain at the injection site. Never give the 50mg/mL promethazine intravenously, because this strength is intended for deep intramuscular injection only.
With safe practice, pharmacological knowledge, and extra vigilance, you will be equipped to prevent or minimize any risks to your patients who receive parenteral promethazine.Last edit by Joe V on Jul 19, '12
About TheCommuter, ASN, RN
TheCommuter is a moderator of allnurses.com and has varied workplace experiences upon which to draw for her articles. She was an LPN/LVN for four years prior to earning RN licensure.
TheCommuter has '9' year(s) of experience and specializes in 'acute rehab, long term care, and psych'. From 'Fort Worth, Texas, USA'; 33 Years Old; Joined Feb '05; Posts: 28,247; Likes: 41,113. You can follow TheCommuter on My Website3Jul 19, '12 by libran1984In my ED we give zofran more often than Phenergan, but when the pt states the zofran has not relieved the nausea we switch to phenergan. I always dilute phenergan as well as Toradol for the caustic side effects, but so many nurses I work with don't. Its nice to see this education being promoted!2Jul 19, '12 by HouTx GuideAfter experiencing a series of horrendous peripheral phenergan IV incidents including loss of a hand, my organization created a fairly draconian policy on IV administration of phenergan a couple of years ago - with such exacting requirements that it basically made it impossible for anyone to order peripheral administration. That was the whole point - LOL.
At first, the docs were kicking up a fuss, but everyone enforced absolute compliance and since that time, we have had NO phenergan-related problems.3Jul 19, '12 by dirtyhippiegirlQuote from HouTxI don't understand why docs are SO resistant to the PO/supp forms. I take the suppositories for my migraines. As a nurse, I have no issues giving it in that form and if a patient is so nauseated that they need an alternate anti-emetic, they're usually willing to give it a go too.After experiencing a series of horrendous peripheral phenergan IV incidents including loss of a hand, my organization created a fairly draconian policy on IV administration of phenergan a couple of years ago - with such exacting requirements that it basically made it impossible for anyone to order peripheral administration. That was the whole point - LOL.
At first, the docs were kicking up a fuss, but everyone enforced absolute compliance and since that time, we have had NO phenergan-related problems.
We had a patient a while ago who the doc *scheduled* q4h phenergan IVP. Her only IV access was a 22 in her mid-arm and she was a very hard/going on impossible stick. I gave one dose and later called because it was obvious that we'd lose that IV very soon if we kept that up. PULLING TEETH. The freakin' attending finally rounded in the morning, I brought up my concerns, and he's all like "OMG I never give IV phenergan, we'll switch it to something else immediately!" sigh0Jul 19, '12 by Miss LizzieThanks for the article. This is good information. I hate giving IV phenergan. I just had a patient a little while ago who had a choice of either 12.5 mg IVP phenergan or PO phenergan. I made sure that she understood the risks of the IVP phenergan, but she still wanted the IVP. I diluted it in 10 mL NS and gave it really slowly. It made me so nervous but she didn't have any problems with it.1Jul 19, '12 by cherryames1949My home infusion company insists on diluting Phenergan 25 mg in 50 mls of NS even when a central line is used. This is company policy. We used to push it diluted in 10 ml of NS. Either way I was extremely lucky that my patients never had any adverse effects. It is not worth losing a limb over!